Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Is it normal to have anger issues after going on and off pain meds?

Asked by Cookie, Texas

Open quote
Close quote

My husband had major surgery and while on pain meds in the hospital he started developing anger issues. They lowered his pain meds saying this was a side effect for some people. He is out of the hospital and no longer on any meds but he still seems to be unreasonable and angry much more than is typical for him. Is this normal? Is it due to the drugs? I feel like he has become someone other than the man I married.

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer:

Dear Cookie,

I am very concerned about your husband's situation. I hope it has resolved in the period between when you wrote your question and my somewhat delayed answer. Let me use your situation as a chance to talk about how a psychiatrist (or at least this psychiatrist!) would try to figure out what is going on.

I think it is very important to start with the most serious/dangerous possibilities first, because if one of these turns out to be true then rapid action is definitely needed. So let's start by assuming that your husband is not usually an angry individual and that the anger really started with the administration of the pain medications. This is not uncommon, as the folks at the hospital told you. If it had gone away when the pain meds were stopped, or shortly thereafter, I'd have no further worries and my advice would be for your husband to avoid these types of medicines whenever possible.

But his odd, angry behavior has continued and that's what is worrisome. It suggests that the pain medications may have started something, but they can't be the whole story. Or it might not have been the pain meds -- they might be a "red herring." It might have been something that happened during the surgery.

Let's assume (and of course I don't know) that your husband doesn't have a substance abuse problem, so it is very unlikely that he is secretly still taking the pain medications. Assuming this, there are really only two primary possibilities for his behavior. The first is that something medical or neurological has happened to him and this has changed his behavior. The most common examples of these sorts of things would be a stroke, the development of seizures or the new-onset of a glandular problem. The first thing I would do if I were in charge of the case would be to have doctors carefully check each of these possibilities.

If he turns out not to have one of these organic problems, then the next most likely thing is that something about the hospital experience has initiated a psychiatric problem, specifically a manic state -- which would be the most common cause for behavior such as you describe. If he is talking rapidly, not sleeping and making risky and poor decisions, these would also be manic symptoms. But all these symptoms could also be caused by a new medical or neurological problem.

Finally, if your husband is older, it is possible that he was gradually developing a dementia that has been accelerated by the strain of the hospital experience.

I have no idea whether any of these possibilities would turn out to explain your husband's specific situation. The larger take-home point is that whenever an adult has a sudden personality change this is likely to reflect either a medical or psychiatric emergency. If you haven't done so please get your husband medical and/or psychiatric help immediately.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.